Author(s): Lanas A
Abstract Share this page
Abstract IMPORTANCE OF THE FIELD: Aspirin reduces the risk of cardiovascular events, but it is well documented that it can also damage the gastrointestinal (GI) tract. However, the reasons why some people develop serious lesions, whereas most only have minor, clinically irrelevant lesions are poorly understood. AREAS COVERED IN THIS REVIEW: A number of risk factors can be used to determine which patients are more likely to develop aspirin-associated GI bleeding, mainly in the upper GI tract; these include a previous GI ulcer, ulcer complications, dyspepsia, and concomitant drug therapy with non-steroidal anti-inflammatory drugs (NSAIDs) or clopidogrel. The possible role of Helicobacter pylori infection is also considered. WHAT THE READER WILL GAIN: Aspirin-induced GI damage can be reduced, and a number of strategies can be implemented to shift the risk-benefit ratio in favour of aspirin. Proton pump inhibitors are more effective than H(2)-receptor antagonists in preventing dyspeptic symptoms, peptic ulcers and bleeding ulcers in aspirin users. Although H. pylori infection may be a risk factor of aspirin-induced ulcer bleeding, the role of its eradication in the prevention of this outcome requires further investigation. TAKE HOME MESSAGE: The individual assessment of the benefits and risks with aspirin, based on the underlying GI and cardiovascular risk factors, is the key to successful therapy. Understanding the effect of aspirin on colorectal cancer can also alter the risk-benefit ratio in at-risk aspirin users.
This article was published in Expert Opin Drug Saf
and referenced in Journal of Blood Disorders & Transfusion